KALAMAZOO, Mich.—Recognizing the need for immediate intervention in opioid overdose emergencies, Western Michigan University is making access to Narcan nasal spray available for emergency use. WMU encourages all members of the community to learn more about the signs of an overdose and Narcan at the Centers for Disease Control and Prevention.
This safe, lifesaving nasal spray medication is stocked in all stationary Automated External Defibrillator (AED) locations across WMU’s Main, Parkview and Grand Rapids campuses as well as the Aviation Education Center in Battle Creek, expanding the safety net for students, faculty, staff and visitors.
In two to three minutes, Narcan reverses the effects of the opioid, providing valuable time before emergency responders arrive. Narcan, also known by the generic name naloxone, is a safe and effective medication that reverses the effects of an overdose for prescription medications, heroin and fentanyl. Other drugs, including cocaine and methamphetamine, are sometimes mixed with fentanyl.
Campus community members should be aware that opening an AED cabinet for any reason automatically alerts WMU Department of Public Safety that an emergency is in progress. Officers will be dispatched to the AED location, and those assisting should call 911 to provide more information to central dispatch.
With kits supplied by the state, the Narcan placement program builds upon WMU’s existing commitment to harm reduction and mental health support. WMU’s Sindecuse Health Center and Unified Clinics offer resources for those struggling with substance use disorders, including counseling, treatment and referral services.
For more WMU news, arts and events, visit WMU News online.